Anticoagulation pre ablation : I am booked for an ablation for flutter in 4 weeks and today have been given Xarelto 20mg to take for 4 weeks pre and post. Reading the side effects I am terrified! My GP has said watch out for unusual bleeding and thats all he has said really. So scared I might bleed if I knock myself etc but am desperate to be free of this endless heart instability
Xarelto : Anticoagulation pre ablation : I am... - AF Association
I have persistent AF. I was on Warfarine for years but was changed to Xarelto 18 months ago. No bad effects and no monthly blood tests..
You should be fine.
Thanks so much I am so worried but know its the right thing I am 52 and the AF is seriously affecting my quality of life now
You will be fine - if you read all side effects of over the counter meds it would also scare you, I would never consider taking a daily baby aspirin - far more scary in my opinion as it has a much higher bleed risk.
Many of us have been on anti-coagulants for years (personally about 4) but some people for 20+ and haven't yet bled unusually. If you have a cut it may take a little longer to stem the flow - apply pressure in the normal way.
The ONLY thing you must be careful about is if you are unfortunate to have a serious blow to the head in which case you would be seeking urgent medical attention.
Thank you thats great to hear and very reassuring
What side effects? I haven't noticed any worth mentioning and have taken Xarelto for a couple of years. No unusual bleeding.
My knees (and then my hands and the rest of me following behind) met the road with some force last week and yes, a bit of bruising, quite a lot of pain and where there is no longer any skin it leaked slightly for a short while. I wouldn't call it a knock as it was more significant. But not a problem, though stairs were a challenge for a day or two. I am just under 60 kilos and take the full 20mgs per day.
But I do agree that anticoagulation sounds scary. When I gave it a go, it seemed much less so and I became quite blasé eventually.
Thanks I am 52 and 60 kilos and have been prescribed 20mg I have been on a lot of meds over the years as have had 2 renal transplants and have been pretty laid back tbh just these sound horrendous when you read the leaflet Extreme headaches bleeding etc racing heart and dizziness which I have already so don;t want to exacerbate if I can help it
I have had no problems at all!
Don't worry about it. I, too, was scared when I was changed from aspirin to xeralto, but it's fine. I haven't noticed any excessive bruising or anything like that, although I do find that tiny lesions (I have psoriasis) do bleed a bit more. (One trick I learned was to sprinkle black pepper on a small cut, and it stops the bleeding straight away, there's apparently something in it that clots). Per previous poster, do take care with a head blow, though ...
Go for it - it may save your life!
Thanks for the tip re pepper
I have had an ablation for flutter, and another for Afib. Also two conversions each time I was told to stop Xarelto two day before the procedure. You might want to check with your dr. just to make sure you didn't misunderstand his directions. Good Luck
Thanks I spoke to the co ordinator today and I asked him about stopping before the ablation and he said no but I am going to ring the consultant tomorrow to be 100% sure
I am on a similar drug permanently,risks of stroke outweigh for me any worries over bleeding.Bleeding problems can be addressed and reversed,bad strokes cannot.
It is always worrying to take a drug that has serious side effects,but try not to be over concerned,obviously take precautions agaisnt rash risks( no sword fighting etc!)
best wishes for the proceedure
I have been on Xarelto for about 2 months. When I was reading the side effects and about the various law suits in the US, I thought, effing hell, this medication which is supposed to help me will kill me. And instead it has not been so bad so far, except for when my period comes, that it is now like a river (apologies to the squeamish among you) -but this would happen with any anticoagulant medication.
The fact that there is no antidote (unlike for Coumadin) is a worry for me sometimes, because I live in a small mountain village with no hospital and it would take a bit of time for me to get help. Otherwise, I just pay extra attention where I put my feet while walking in the woods, and whenever I cook.
All the best wishes to you for the procedure. I am due for a procedure myself, so it would be interesting if you could post again after you've had surgery, to let us know how it went with being off/on again Xarelto and everything else.
I have been on Rivaroxaban 20mg for three years and all is fine. Like many when you read the possible side effects it is scary, but now it fills me with confidence and for me that is key!
My EP prescribed Eliquis instead of Xarelto. Apparently some people tolerate one or the other better, although they are similar drugs (and both heavily advertised, as sure you have noticed). As another MD friend of mine had predicted, Eliquis made me a little tired/languid for a few weeks, but now it doesn't seem to bother at all.
While I was very concerned about the bleeding these drugs might cause in an injury, several discussions with MD's have moderated my concerns.
For Eliquis, and I assume Xarelto, there are drugs available if one was in a car accident, for example, that will immediately reverse the effect. Also, one MD said the increased bleeding from either drug is no more than one would get from taking Aspirin daily (probably a regular Aspirin, not baby). I was taking baby aspirin before all this, and now only take Eliquis, but minor cuts don't seem to be any worse than when was on baby aspirin.
Finally, the half life of these 2 newer drugs is much shorter. You can stop for a day or two and they clear out, if need surgery, etc....unlike older ones like Warfarin, etc.
While rare, apparently being on one of these apparently also lessens or eliminates the chance of thrombosis/blood clot, from long flights or a knee injury, or hematoma, etc.
I am not an MD, but from talking to several of them, my apprehension about these newer generation blood thinners was greatly diminished. If one is causing you side effects, may want to inquire of MD as to whether should try the other one.